Alert archive / Texas / Tornado Warnings in 2023

Tornado Warning 52, NWS Fort Worth, TX

May 11, 2023Palo Pinto County, Texas

NWS Fort Worth, TX issued this tornado warning at May 11, 2023, 11:47 PM CDT for Palo Pinto County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2023, 11:47 PM CDT (04:47 UTC)
Expired
May 12, 2023, 12:15 AM CDT
In force
28 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Palo Pinto County, TX

The radar

The Dyess AFB radar (KDYX), 82 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2023-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3881 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2023-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3881 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
2.7
Supercell composite
13.9

Open this sounding in Storm Lab

The text

As transmitted.

523 
WFUS54 KFWD 120447
TORFWD
TXC363-120515-
/O.NEW.KFWD.TO.W.0052.230512T0447Z-230512T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Fort Worth TX
1147 PM CDT Thu May 11 2023

The National Weather Service in Fort Worth has issued a

* Tornado Warning for...
  Southwestern Palo Pinto County in north central Texas...

* Until 1215 AM CDT.
    
* At 1147 PM CDT, a severe thunderstorm capable of producing a
  tornado was located near Gordon, or 18 miles northeast of Ranger,
  moving northeast at 10 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Lake Palo Pinto around 1205 AM CDT.

Other locations impacted by this tornadic thunderstorm include Lone
Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3258 9838 3259 9853 3271 9841 3271 9825
TIME...MOT...LOC 0447Z 208DEG 8KT 3262 9841 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

30
1 follow-up statement
330 
WWUS54 KFWD 120507
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
1207 AM CDT Fri May 12 2023

TXC363-120517-
/O.EXP.KFWD.TO.W.0052.000000T0000Z-230512T0515Z/
Palo Pinto TX-
1207 AM CDT Fri May 12 2023

...THE TORNADO WARNING FOR SOUTHWESTERN PALO PINTO COUNTY WILL EXPIRE
AT 1215 AM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail, gusty winds and heavy rain
are still possible with this thunderstorm.

LAT...LON 3258 9838 3259 9853 3271 9841 3271 9825
TIME...MOT...LOC 0507Z 208DEG 8KT 3266 9839 

$$

30

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at May 11, 7:27 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, May 11, 7:27 PM CDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
727 PM CDT Thu May 11 2023

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Today and Friday/

A cyclone over the high plains of eastern Colorado helped force a
dryline out of West Texas today. This pattern favored a bulge into
the Big Country and Northwest Texas where thunderstorms developed
this afternoon. Downstream ridging aloft has stifled convective
attempts deeper into the humid air despite MLCAPE values
approaching 5000 J/kg. Temperatures peaked in the 80s east of the
boundary, but with dew points as high as the mid 70s at peak
heating, heat index values have soared into the mid 90s. There is
still a window for this instability to be realized, but sunset and
a retreating dryline will soon close it. The main focus this
evening will be the ongoing storms in our northwestern zones,
which may be able to survive past nightfall as a low-level jet
feeds any updrafts that try to separate from the boundary layer.

Rich boundary layer moisture, a renewed blanket of stratus, and
breezy surface winds will keep morning lows well above normal
Friday morning. Similar to the preceding day, the clouds will
gradually scatter with sunshine resulting in an unseasonably muggy
afternoon. As the storm system in the Central Plains moves further
away, our mid-level flow will weaken, and the dryline will stay
well west of our area Friday afternoon. Considerable instability
and reduced inhibition may allow for some disorganized convective
initiation, but the main event will have to wait until a potent
shortwave emerges from the Mexican Plateau. Showers and storms to
our west and southwest will invade by Friday evening, the first
round in what will be a wet weekend.

25

&&

.LONG TERM... /Issued 246 PM CDT Thu May 11 2023/
/Friday Night through Thursday/

A period of active weather will be ongoing by Friday night with
widespread convection increasing in coverage early in the period
mainly across our western and southwestern counties. This initial
activity may have a severe hail/wind threat, especially west of
I-35 where a reservoir of 3000+ J/kg will reside. As we get into
the nighttime hours, a 40 kt low level jet will become established
across Central Texas as a slow moving upper trough swings
northward through the state. A blossoming of convection is
expected overnight Friday night into Saturday morning with our
western areas favored to see the heaviest rainfall. Broad
troughing will persist across the Central CONUS through the
weekend with waves of ascent overspreading North and Central TX
resulting in continued shower/storm chances. Highest PoPs will be
late Friday night into Saturday and again late Sunday into Sunday
night. The current flood watch runs from Friday evening through
Saturday evening, but it's likely that we'll see some expansion in
both area/timing through this event. Widespread rainfall amounts
of 2 to 4 inches are expected west of I-35 with isolated heavier
amounts. The unsettled pattern will continue into next week with
a slow moving upper low and weak tropospheric winds contributing
to slow moving scattered showers and thunderstorms. Rain chances
will continue pretty much every afternoon through next week.

Dunn

&&

.AVIATION... /NEW/
/00Z TAFs/

Concerns: storms this evening, IFR Friday morning.

Dryline-induced thunderstorms remain northwest of the D10 TRACON,
but will continue to disrupt northwest arrivals. Convective
attempts closer to the D10 have struggled, but VCTS through mid-
evening highlights the lingering potential for impacts closer to
the terminals. An ensuing low-level jet may be able to maintain
the ongoing cluster of storms, which could skirt the northern
reaches of the D10.

This low-level jet may induce some LLWS, but breezy southerly
winds should keep it just below the threshold for inclusion in the
TAFs. This will also help a blanket of stratus to return
overnight. With richer moisture within the boundary layer,
ceilings will be lower, IFR prevailing for the Metroplex TAF sites
much of the morning. Some reductions in visibility will occur, but
the breezier winds should preclude a repeat of Thursday morning's
ground fog. VFR will prevail Friday afternoon, but the enhanced
moisture beneath an inversion may keep ceilings in place longer
than the preceding day.

The dryline will not be in play Friday afternoon, but a few
isolated showers or storms will still be possible within North
Texas. A protracted rain event will begin Friday evening when
showers and storms invade from the west.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    72  87  69  85  69 /  20  20  40  80  50
Waco                72  84  68  80  67 /  10  20  40  80  60
Paris               71  84  67  84  67 /  50  30  30  50  40
Denton              70  87  67  83  65 /  30  30  40  70  50
McKinney            71  85  67  83  67 /  30  30  30  70  50
Dallas              72  87  70  84  69 /  20  20  40  70  50
Terrell             72  85  69  85  67 /  20  30  30  70  40
Corsicana           73  87  71  85  69 /  10  20  30  70  40
Temple              71  85  67  80  65 /  10  20  40  80  60
Mineral Wells       70  90  66  81  65 /  30  30  60  90  60

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Friday evening through Saturday evening for
TXZ141>144-156>160-174.

&&
Hazardous weather outlook, May 11, 7:33 PM CDT, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
733 PM CDT Thu May 11 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121100-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
733 PM CDT Thu May 11 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

Thunderstorms will be possible tonight, primarily north of the I-20
corridor. Some of the storms may be severe with large hail and
damaging winds. Tornadic supercells may accompany the activity this
evening in areas northwest of the Metroplex.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will become more likely and widespread across western
parts of the region late Friday and into early Saturday morning.
Strong to severe storms will be possible with damaging winds and
large hail as the primary hazards. In addition, localized very heavy
rainfall across western North and Central Texas may result in a few
instances of flooding or flash flooding. A Flood Watch is in effect
for portions of Central Texas from Friday evening through Saturday
evening.

Daily instances of scattered thunderstorms containing heavy rainfall
are anticipated the rest of the weekend and into early next week.
Widespread severe weather is not anticipated. However, strong storms
with small hail and gusty winds are possible, especially during the
daylight hours. In addition, a few instances of flooding or flash
flooding will remain possible daily where soils become saturated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 11, 8:01 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
801 PM CDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             6 WNW CHICO             33.31N 97.90W
05/11/2023  E1.00 INCH       WISE               TX   STORM CHASER

&&

MSS
Special weather statement, May 11, 8:24 PM CDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
824 PM CDT Thu May 11 2023

TXZ116-120200-
Palo Pinto TX-
824 PM CDT Thu May 11 2023

...A strong thunderstorm will impact portions of central Palo Pinto
County through 900 PM CDT...

At 824 PM CDT, Doppler radar was tracking a strong thunderstorm near
Palo Pinto, or 17 miles southwest of Mineral Wells, moving northeast
at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mineral Wells, Palo Pinto, Lake Palo Pinto and Lone Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3262 9834 3269 9845 3291 9828 3278 9811
TIME...MOT...LOC 0124Z 219DEG 23KT 3271 9835

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JLDunn
Local storm report, May 11, 9:54 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
954 PM CDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     HAIL             4 WSW MINERAL WELLS     32.80N 98.14W
05/11/2023  E1.00 INCH       PALO PINTO         TX   AMATEUR RADIO

&&

MSS
Local storm report, May 11, 9:59 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
959 PM CDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     HAIL             4 WSW MINERAL WELLS     32.80N 98.14W
05/11/2023  U1.50 INCH       PALO PINTO         TX   PUBLIC

            REPORT FROM MPING: PING PONG BALL (1.50
            IN.).

&&

MSS
Local storm report, May 11, 10:13 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1013 PM CDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     HAIL             5 WSW MINERAL WELLS     32.79N 98.16W
05/11/2023  E1.75 INCH       PALO PINTO         TX   AMATEUR RADIO

&&
Local storm report, May 11, 10:41 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1041 PM CDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     HAIL             1 SE MINERAL WELLS      32.81N 98.06W
05/11/2023  E1.75 INCH       PALO PINTO         TX   PUBLIC

&&

MB

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:11 PM CDTTornado WarningFWDJack49 min
May 11, 7:32 PM CDTSevere Thunderstorm WarningFWDMontague43 min
May 11, 7:38 PM CDTTornado WarningFWDWise37 min
May 11, 7:46 PM CDTSevere Thunderstorm WarningFWDJack59 min
May 11, 7:59 PM CDTTornado WarningFWDJack16 min
May 11, 8:10 PM CDTTornado WarningFWDWise25 min
May 11, 8:16 PM CDTFlash Flood WarningFWDJack, Montague3 hr
May 11, 8:24 PM CDTSpecial Weather StatementFWDPalo Pinto36 min
May 11, 8:45 PM CDTSevere Thunderstorm WarningFWDPalo Pinto60 min
May 11, 9:09 PM CDTTornado WarningFWDPalo Pinto51 min
May 11, 9:44 PM CDTTornado WarningFWDPalo Pinto31 min
May 11, 10:12 PM CDTSevere Thunderstorm WarningFWDPalo Pinto, Parker63 min
May 11, 10:49 PM CDTAreal Flood AdvisoryFWDPalo Pinto, Parker3 hr
May 11, 11:01 PM CDTTornado WarningFWDPalo Pinto23 min
May 11, 11:09 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDErath, Palo Pinto66 min
May 11, 11:39 PM CDTFlash Flood WarningFWDPalo Pinto3 hr
May 12, 12:13 AM CDTSevere Thunderstorm WarningFWDPalo Pinto30 min
May 12, 2:37 AM CDTAreal Flood WarningFWDPalo Pinto3 hr

Nearby

Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.